At the recent American Academy of Dermatology Annual Meeting in Miami, researchers presented interesting findings regarding melanoma and other skin cancers, as well as dermatologic effects of cancer agents. The following is a summary of one such study.
While alopecia is a common side effect of many cytotoxics, the occurrence of hair loss with endocrine agents has not been established. Investigators undertook a systematic analysis of the literature and found a surprisingly high incidence.1
Vishal Saggar, of New York University School of Medicine, Mario E. Lacouture, MD, of Memorial Sloan-Kettering Cancer Center, New York, and colleagues, conducted a review of phase II and III clinical trials conducted between 1966 and 2012. Investigators identified 1,429 studies, of which 35 included rates of alopecia without confounding variables. The final analysis included 19,430 patients, in whom alopecia was associated with the use of the aromatase inhibitors anastrozole, letrozole, and exemestane, tamoxifen, leuprolide, fulvestrant, and megestrol.
A total of 13,415 patients received endocrine treatments while 6,015 served as controls. The incidence of all-grade alopecia ranged from 0% to 25%, with an overall incidence of 4.4% (95% CI:3.3% to 5.9%). The highest incidence was observed in patients treated with anastrozole and goserelin. The relative risk in comparison to placebo was 12.88 (P < .001).
The investigators concluded that alopecia is a “common yet under-reported side effect” secondary to endocrine agents, especially those used for breast and prostate cancer. This underscores the importance of pretherapy counseling and offering patients interventions that may improve alopecia or improve its appearance. ■
Disclosure: Dr. Lacouture and Vishal Saggar reported no potential conflicts of interest.
1. Saggar V, Lacouture ME, Dickler M: Incidence of alopecia from endocrine therapies in cancer. Presented at the American Academy of Dermatology 2013 Annual Meeting, March 1-5, 2013. Abstract P6446.